Nebraska, 2006

Heavy Snow in Nebraska, March 18 to 20, 2006

March 18 to 20, 2006 · NWS CYS · 5 events in 5 counties and zones

5 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 18, 2:15 PM MST, 6 hours 45 minutes earlier.

Area forecast discussion, Mar 18, 2:15 PM MST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MST SAT MAR 18 2006

.SHORT TERM...THROUGH SUNDAY NIGHT. MAIN ISSUE IS THE IMPENDING
SNOWFALL EVENT OVER MUCH OF THE FORECAST AREA AS A DEVELOPING
OVERRUNNING SCENARIO TAKES SHAPE. AN ELONGATED UPPER LEVEL CUTOFF
LOW PRESSURE SYSTEM CENTERED NEAR LAS VEGAS TONIGHT WILL MOVE EAST
OVER UT/AZ SUN AND WILL BE CENTERED OVER SOUTHERN CO SUN
NIGHT...RETAINING ITS ELOGATION AS IT DOES SO. AS THE CUTOFF LOW
TREKS EASTWARD IT WILL EJECT PLENTY OF MID LEVEL MOISTURE OUT AHEAD
OF IT. AT THE SURFACE...ELONGATED LOW PRESSURE WILL MOVE FROM THE 4
CORNERS REGION NORTHEASTWARD TO CENTRAL CO TONIGHT. THE SURFACE LOW
WILL DEEPEN SUN AS IT BUILDS SOUTHWARD AND EJECTS OVER THE PLAINS OF
SOUTHERN CO. THE LOW WILL THEN MOVE OVER THE SOUTHERN PLAINS SUN
NIGHT. IT APPEARS TO BE A CERTAINTY THAT A SIGNIFICANT AMOUNT OF
SNOW WILL FALL FROM TONIGHT THROUGH SUN NIGHT OVER THE EASTERN HALF
OF OUR FORECAST AREA. WILL UPGRADE THE WINTER STORM WATCH TO A
WARNING FOR THE SOUTHERN PORTION OF THE NEB PANHANDLE AND EXTEND IT
UNTIL MIDDAY MON. WILL KEEP THE WARNING FOR THE NORTHERN PANHANDLE
UNTIL THE SAME TIME MON. WILL KEEP THE WATCH FOR MUCH OF THE WY
PORTION OF THE FORECAST AREA BUT EXTEND IT TEMPORALLY UNTIL MIDDAY
MON. UNCERTAINTY CERTAINLY EXISTS REGARDING THE EXACT TIMING AND
AMOUNT OF THE SNOWFALL...BUT IT APPEARS TO BE A SIGNIFICANT EVENT.
TEMPERATURES WILL BE WELL BELOW NORMAL THROUGH SUN NIGHT.

.LONG TERM...MONDAY THROUGH SATURDAY. OUR LONG DURATION UPSLOPE
WINTER STORM WILL BE WINDING DOWN ON MONDAY. WE EXPECT TO SEE
CONTINUED MODERATE TO HEAVY SNOWFALL IN THE SOUTHERN NEBRASKA
PANHANDLE THROUGH MID DAY MONDAY. ELSEWHERE SNOWFALL SHOULD BE
TAPERING OFF. A WEAK RIDGE BUILDS OVER THE AREA TUESDAY WITH
LINGERING SNOW SHOWERS MAINLY IN THE SOUTHERN MOUNTAINS. LATE IN THE
DAY ANOTHER PACIFIC LOW SLIDES INTO THE GREAT BASIN BRINING ANOTHER
ROUND OF PRECIPITATION TO WESTERN PORTIONS OF THE CWA BY LATE
AFTERNOON. MOST OF THE DYNAMICS WILL RUN ALONG THE WYOMING AND
COLORADO BORDER AS A MORE ZONAL PATTERN WITH GREATER SNOW TOTALS
ALONG THE WESTERN SLOPES OF THE DIVIDE. AGAIN LINGERING SNOW SHOWERS
WILL PLAGUE THE MOUNTAINS OF SOUTHERN WYOMING THURSDAY AS AN UPPER
RIDGE PUSHES INTO THE REGION. BY FRIDAY A STRONG UPPER RIDGE BUILDS
OVER THE REGION WITH REBOUNDING TEMPERATURES AND GENERALLY DRY
CONDITIONS INTO SATURDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM 11 PM SATURDAY TO 11 AM MONDAY FOR
     WYZ060-WYZ066-WYZ067-WYZ068-WYZ069-WYZ070.
NE...WINTER STORM WARNING FROM 11 PM SATURDAY TO 11 AM MONDAY FOR
     NEZ001-NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM...JR
LONG TERM....COPLEY
Hazardous weather outlook, Mar 18, 2:43 PM MST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
243 PM MST SAT MAR 18 2006

NEZ001>003-019>021-054-055-192145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
243 PM MST SAT MAR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS NOW IN EFFECT AFTER 11 PM TONIGHT.
SNOW IS EXPECTED TO INCREASE OVER THE AREA THIS EVENING AND
CONTINUE OVERNIGHT.  SEE THE LATEST WINTER STORM STATEMENT /WWUS45
KCYS/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING WILL REMAIN IN EFFECT UNTIL 11 AM MONDAY.
SNOW WILL PERSIST SUNDAY BEFORE BECOMING LIGHTER MONDAY AFTERNOON.
SIGNIFICANT ACCUMULATIONS ARE LIKELY BY EARLY MONDAY. SOME LIGHT
SNOW IS STILL POSSIBLE LATE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ060-066>070-192145-
NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
243 PM MST SAT MAR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WATCH REMAINS IN EFFECT FOR THIS EVENING THROUGH
TONIGHT. SNOW IS EXPECTED TO INCREASE OVER THE AREA THIS EVENING
AND CONTINUE OVERNIGHT. SEE THE LATEST WINTER STORM STATEMENT
/WWUS45 KCYS/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WATCH REMAINS IN EFFECT THROUGH 11AM MONDAY.
SNOW WILL PERSIST SUNDAY BEFORE BECOMING LIGHTER SUNDAY NIGHT.
SOME LIGHT SNOW IS STILL POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ059-061>065-192145-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-
243 PM MST SAT MAR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS ARE EXPECTED TO INCREASE TONIGHT AND BECOME A MORE
WIDESPREAD LIGHT SNOW BY MORNING. ACCUMULATIONS OF 1 TO 3 INCHES
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW IS EXPECTED TO CONTINUE SUNDAY AND MONDAY BEFORE
TAPERING OFF DURING THE AFTERNOON MONDAY. ADDITIONAL
ACCUMULATIONS ARE LIKELY. SNOW SHOWERS WILL AGAIN BE POSSIBLE
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DCC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Box Butte

When
March 18, 9:00 PM MST to March 20, 5:00 PM MST
Where
Box Butte forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Heavy Snow, Cheyenne

When
March 18, 9:00 PM MST to March 20, 5:00 PM MST
Where
Cheyenne forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Heavy Snow, Dawes

When
March 18, 9:00 PM MST to March 20, 5:00 PM MST
Where
Dawes forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Heavy Snow, Kimball

When
March 18, 9:00 PM MST to March 20, 5:00 PM MST
Where
Kimball forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Heavy Snow, Sioux

When
March 18, 9:00 PM MST to March 20, 5:00 PM MST
Where
Sioux forecast zone
Reported by
EMERGENCY MANAGER

A prolonged upslope pattern resulted in heavy snowfall across much of the Nebraska panhandle with snowfall amounts from 6 to 10 inches reported in general. Kimball and Sidney, Neb. each reported around 10 inches while Chadron, Neb. received about 9 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494539, 5494540, 5494541, 5494542, 5494543.